Results 1 to 4 of 4

Thread: Antibiotics and SLE

  1. #1
    Join Date
    Oct 2008
    Location
    California
    Posts
    1,213
    Thanks
    280
    Thanked 208 Times in 162 Posts

    Default Antibiotics and SLE

    My 17 year old step-daughter developed cystic acne a little over a year ago. I took her to her PCP, who referred her to a dermatologist.

    The dermatologist prescribed Minocycline, as well as Retin-A. When the pharmacist called to get authorization for a refill, it prompted the dermatologist to call the house. She stated that researchers have found a link between extended use of Minocycline (or Doxycycline) and SLE. I was flabbergasted, to say the least.

    So, it's back to the dermatologist to see if there's something else that can be done for her acne (which cleared up pretty well in spite of step-daughter's less than stellar compliance with the face washing regiment).

    Just thought I'd share with others in my extended WHL family.

  2. #2
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    Many people with Lupus are also sensitive to any Sulfa drug, and some antibiotics have been implicated in drug-induced Lupus as well as causing some serious flares (Google "Sulfa Lupus", "Antibiotics Lupus", or "Macrobid Lupus" and you will get some great info). Reputable sources such as Johns Hopkins and the Lupus Foundation urge caution with many antibiotics, but especially Sulfa.

    Also, if you take Methotrexate, be aware that many common antibiotics interact badly with Methotrexate and can cause kidney damage if taken concurrently. Usually you have to stop taking Mtx while you are on an antibiotic.

    I always check for drug interactions online as well as asking my doctor and pharmacist. It's too easy for busy offices to miss stuff.

  3. #3
    Join Date
    Oct 2008
    Location
    California
    Posts
    1,213
    Thanks
    280
    Thanked 208 Times in 162 Posts

    Default

    I'm sorry I didn't make myself clear with my initial post (I'm tired). The dermatologist said that they are finding that people who have taken an extended course of the antibiotic Minocycline or Doxycycline later develops Lupus.

  4. #4
    Join Date
    Aug 2012
    Posts
    1
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    That is very interesting. In 2006 i had what looked like a malar rash to my derm so he tested my ana which was neg at the time and said it must be rosacea then. He put me on doxicycline to see if that cleared it up. It didnt do anything for my face. I couldnt tolerate doxocycline longer then a few weeks. It made me feel like i had cold spikes under my skin. My ana is positive now still with the red face and being treated for uctd. lol

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •